Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 392, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 19, 2001, 3:59 PM CDT for Grant County, Kansas. It was in force for 46 min. 5 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 19, 2001, 3:59 PM CDT (20:59 UTC)
- Expired
- Sep 19, 2001, 4:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Grant County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 4:03 PM CDT | Hail 0.75 | Hickok, KS | |
| Sep 19, 4:07 PM CDT | Hail 0.88 | Ulysses, KS | |
| Sep 19, 4:10 PM CDT | Hail 0.75 | Ulysses, KS | |
| Sep 19, 4:28 PM CDT | Hail 0.75 | Ulysses, KS | |
| Sep 19, 4:34 PM CDT | Hail 0.75 | Ulysses, KS | The hail completely covered the ground. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
185 WUUS53 KDDC 192059 SVRDDC KSC067-192145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 359 PM CDT WED SEP 19 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRANT COUNTY IN SOUTHWEST KANSAS * UNTIL 445 PM CDT * AT 359 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF ULYSSES...MOVING SOUTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED HICKOK AT 410 PM CDT, RYUS AT 430 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF QUARTERS, WIND UP TO 60 MILES AN HOUR, VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE LIGHTNING IS IN THE AREA. LAT...LON 3771 10134 3754 10143 3739 10108 3768 10109 POAGE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 2:50 AM CDT, 13 hours 9 minutes earlier.
Area forecast discussion, Sep 19, 2:50 AM CDT, 13 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 250 AM CDT WED SEP 19 2001 FOG AND STRATUS DEVELOPING SINCE ABOUT 05Z UNDER WEAK SFC WINDS UNDER HIGH. GRANADA PROFILER SHOWING MID LEVEL FLOW VEERING AND HAVILAND BEGINNING TO HINT TO THIS TREND AS WELL. CHALLENGE SHOULD BE FOG/CLOUDS THIS MORNING THEN HIGH TEMPS TODAY/THURSDAY. PROGGED SOUNDING SHOW RAPID LOW/MID LEVEL WARMING TODAY. STRATUS/FOG SHOULD BURN OFF QUICKLY THIS MORNING. BASED ON 850 TEMP TRENDS... WILL PROBABLY GO ABOUT A CATEGORY ABOVE NGM MOS FOR HIGHS TODAY. SOUTH WINDS AND INCREASING DEWPOINTS LOOKING LIKELY FOR TONIGHT...WILL STAY A LITTLE ABOVE GUIDANCE FOR LOWS. THEN FOR THURSDAY...WARM AXIS THROUGH CENTRAL PART OF CWA WITH SFC TROF DEVELOPING WEST UNDER NORTHWEST FLOW. MODELS BRING FRONT INTO NORTHERN CWA LATE IN THE AFTERNOON. SHOULD BECOME BREEZY EAST OF TROF. WILL PROBABLY GO WITH HIGHS AROUND 90 FOR MOST LOCATIONS AND UPPER 80S NORTH. MOIST AXIS LOOKS TO BE JUST EAST OF CWA BUT WILL PUT LATE AFTERNOON SMALL POPS FOR P28 AREA FOR TS. EXTENDED... LATEST ETA/AVN STILL SHOWING A WEAK COLD FRONT TO PASS THROUGH THURSDAY NIGHT AS SHORTWAVE SLIDES SOUTHEAST INTO THE GREAT LAKES. WITH THE POTENTIAL FOR LOW LEVEL MOISTURE RETURNING WILL KEEP MENTION OF CHC POPS GOING THURSDAY NIGHT. GIVEN THAT A NORTHWEST FLOW DEVELOPS ALOFT LATE IN THE WEEK THE MENTION OF CHC POPS THROUGH SAT STILL LOOK WARRANTED TO COVER ANY WAVE EMBEDDED IN THE FLOW CROSSING THE PLAINS. UPPER LVL RIDGE THEN BEGINS MOVE EAST INTO THE PLAINS BY EARLY NEXT WEEK/LATE THIS WEEKEND WHICH SHOULD DELIVER A WARMUP IN TEMPS MUCH LIKE CURRENT EXTENDED ADVERTISES. AS A RESULT NO CHANGES PLANNED THIS MORNING. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 085/062 091/057 081 000 GCK 086/061 091/056 082 000 EHA 086/066 092/058 083 000 LBL 086/061 091/058 083 000 HYS 082/062 089/055 081 000 P28 083/064 091/060 082 001 .DDC...NONE. REITER/BURGERT
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 3:14 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Kearny | 46 min |
| Sep 19, 4:25 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell | 50 min |
| Sep 19, 4:25 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 50 min |
| Sep 19, 5:13 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 62 min |
| Sep 19, 6:02 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 58 min |
| Sep 19, 6:15 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.